Thunderstorm Wind, Campbell
- When
- June 21, 6:11 PM MST
- Where
- Campbell County, (Gcc)gillette Arpt
- Measured
- 58 kt (67 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 44.350, -105.540
Thunderstorms moved over the Gillette area and produced wind gusts to over 60 mph.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS UNR wrote it up.
Thunderstorms moved over the Gillette area and produced wind gusts to over 60 mph.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before the first event at Jun 21, 3:50 PM MST, 2 hours 21 minutes earlier. Its key messages:
Area Forecast Discussion For Western SD and Northeastern WY National Weather Service Rapid City SD 450 PM MDT Fri Jun 21 2024 .KEY MESSAGES... - Storms this afternoon and evening. - The risk of flooding continues across south central SD, with more rain on the way - Becoming hot and mostly dry this weekend into next week && .DISCUSSION...(This Evening Through Friday) Issued at 103 PM MDT Fri Jun 21 2024 At the upper levels, there is high pressure across the southeastern CONUS and a trough over the west coast, the positioning of these two features are allowing moisture to advect into the northern plains. Shortwave energy moving through southwest flow is contributing to thunderstorms across the Dakotas. At the surface, a boundary extends through eastern Wyoming into Colorado, with a warm front extending from the Nebraska Panhandle into southeastern SD. Southern and western portions of the area are beginning to break-out of the low clouds/stratus, as temperatures are rising into these areas. This is already leading to thunderstorm development. For the rest of today and tonight, expect scattered showers and storms to develop as a more potent shortwave moves east northeast into the area. As the energy combines with the persistent easterly low-level winds and moisture, will see storm development. MUCAPE of 1000-2000 J/kg combined with 35-50kt shear, should be sufficient to promote supercell storm structures capable of hail and damaging winds. The strong cap should limit the severe potential across much the SD Plains. Nonetheless, another round of rain will move across the CWA tonight. PWs remain 150-200% of normal, and so heavy rain will again be possible. If additional precipitation falls over south central SD, mainly Tripp County, additional flooding is expected. HREF chance of >1" of precip falling over south central over the next 24 hours is 50-70%. Thus, will keep the Flood Watch going there. Considered expanding to Todd and Mellette, but latest CAMs are backing off on storm coverage later this evening and overnight. (Models are pushing the convective activity further east and south). Therefore, will leave Todd and Mellette out of the Flood Watch. Summertime weather is expected this weekend, as a ridge begins to build over the Rockies. Highs will warm back into the 80s Saturday, near 90 Sunday, and well into the 90s Monday. Hot weather will continue through the week. Conditions will be mostly dry, although cannot rule out an isolated thunderstorm each day. && .AVIATION...(For the 00Z TAFS Through 00Z Saturday Evening) Issued At 445 PM MDT Fri Jun 21 2024 Widespread MVFR and local IFR ceilings persist across western SD this afternoon, and will likely deteriorate further overnight before clearing out from west to east Saturday morning. Scattered thunderstorms will spread across the region later this afternoon and evening before shifting east and out of the area from west to east after midnight. IFR conditions expected in stronger storms. The low stratus will gradually clear out Saturday morning with most areas VFR by late morning. && .HYDROLOGY... Issued at 103 PM MDT Fri Jun 21 2024 Keeping flood watch going over Tripp County through tonight. PWs remain 150-200% of normal, and so heavy rain will again be possible. If additional precipitation falls over south central SD, mainly Tripp County, additional flooding is expected. HREF chance of >1" of precip falling over south central SD over the next 24 hours is 50-70%. Thus, will keep the Flood Watch going there. Considered expanding to Todd and Mellette, but latest CAMs are backing off on storm coverage later this evening and overnight as models are now pushing the convective activity further east and south). Therefore, will leave Todd and Mellette out of the Flood Watch. && .UNR WATCHES/WARNINGS/ADVISORIES... SD...Flood Watch through Saturday morning for SDZ049. WY...None. && DISCUSSION/KEY MESSAGES...MLS AVIATION...Johnson HYDROLOGY...MLS
Hazardous Weather Outlook National Weather Service Rapid City SD 254 AM MDT Fri Jun 21 2024 SDZ027-029-041-044-047-075-076-WYZ054>056-058-059-221300- Southern Foothills-Southern Black Hills-Western Fall River- Bennett-Todd-Eastern Fall River-Southern Oglala Lakota- Northern Campbell-Southern Campbell-Western Crook- Weston County Plains-Newcastle- 254 AM MDT Fri Jun 21 2024 /354 AM CDT Fri Jun 21 2024/ This Hazardous Weather Outlook is for portions of western South Dakota and northeastern Wyoming. .DAY ONE...Today and Tonight There is a slight risk (level 2 of 5) of severe thunderstorms today, meaning that scattered severe storms are possible. Primary hazards include large hail and damaging winds. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Thunderstorms are possible Saturday. Severe thunderstorms are not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed today. && Stay tuned to NOAA weather radio for further updates...or check our web site at weather.gov/rapidcity SDZ049-221300- Tripp- 354 AM CDT Fri Jun 21 2024 This Hazardous Weather Outlook is for portions of south central South Dakota. .DAY ONE...Today and Tonight There is a slight risk (level 2 of 5) of severe thunderstorms today, meaning that scattered severe storms are possible. Primary hazards include large hail and damaging winds. Locally heavy rainfall is also possible with potential for flash flooding. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Thunderstorms are possible Saturday. Severe thunderstorms are not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed today. && Stay tuned to NOAA weather radio for further updates...or check our web site at weather.gov/rapidcity SDZ024>026-028-030-042-046-072-074-077-WYZ057-060-221300- Northern Black Hills-Northern Foothills-Rapid City- Central Black Hills-Custer Co Plains-Northern Oglala Lakota- Mellette-Sturgis/Piedmont Foothills-Hermosa Foothills- Southern Jackson-Wyoming Black Hills-Northeastern Crook- 254 AM MDT Fri Jun 21 2024 /354 AM CDT Fri Jun 21 2024/ This Hazardous Weather Outlook is for portions of western South Dakota and northeastern Wyoming. .DAY ONE...Today and Tonight There is a marginal risk (level 1 of 5) of severe thunderstorms today, meaning that isolated severe storms are possible. Primary hazards include large hail and damaging winds. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Thunderstorms are possible Saturday. Severe thunderstorms are not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed today. && Stay tuned to NOAA weather radio for further updates...or check our web site at weather.gov/rapidcity SDZ001-002-012>014-031-032-043-073-078-221300- Harding-Northern Perkins-Butte-Northern Meade Co Plains-Ziebach- Pennington Co Plains-Haakon-Northern Jackson- Southern Meade Co Plains-Southern Perkins- 254 AM MDT Fri Jun 21 2024 This Hazardous Weather Outlook is for portions of northwestern South Dakota...and southwestern South Dakota. .DAY ONE...Today and Tonight There is a chance of thunderstorms today and tonight. Severe thunderstorms are not expected at this time. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Thunderstorms are possible Saturday. Severe thunderstorms are not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today. && Stay tuned to NOAA weather radio for further updates...or check our web site at weather.gov/rapidcity
Preliminary Local Storm Report
National Weather Service Rapid City SD
232 PM MDT Fri Jun 21 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0230 PM Hail 3 E Hill City 43.94N 103.51W
06/21/2024 E0.70 inch Pennington SD Public
Just stopped hailing. Very heavy rain.
&&
MLSSpecial Weather Statement
National Weather Service Rapid City SD
641 PM MDT Fri Jun 21 2024
WYZ054-055-220130-
Northern Campbell WY-Southern Campbell WY-
641 PM MDT Fri Jun 21 2024
...A STRONG THUNDERSTORM WILL IMPACT CENTRAL CAMPBELL COUNTY THROUGH
730 PM MDT...
At 641 PM MDT, Doppler radar was tracking a strong thunderstorm 11
miles southwest of Gillette Airport, or 12 miles west of Gillette,
moving northeast at 15 mph.
HAZARD...Wind gusts up to 50 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Gillette, Eagle Butte Mine, Wyodak Mine, Buckskin Mine, Camplex Event
Facility, and Gillette Airport.
This includes Interstate 90 in Wyoming between Mile Markers 108 and
133.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 900 PM MDT for
northeastern Wyoming.
&&
LAT...LON 4415 10575 4427 10589 4456 10567 4427 10534
TIME...MOT...LOC 0041Z 228DEG 13KT 4425 10574
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
WongPreliminary Local Storm Report
National Weather Service Rapid City SD
711 PM MDT Fri Jun 21 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0600 AM Rain 8 NW Vetal 43.29N 101.49W
06/21/2024 M0.75 inch Bennett SD CoCoRaHS
24-hour rainfall.
0700 AM Rain 14 S Mission 43.11N 100.61W
06/21/2024 M1.83 inch Todd SD Co-Op Observer
24-hour rainfall.
0800 AM Rain 5 WSW Colome 43.23N 99.79W
06/21/2024 M2.22 inch Tripp SD CoCoRaHS
24-hour rainfall.
0651 PM Hail 9 W Dwtn Gillette 44.29N 105.68W
06/21/2024 M0.50 inch Campbell WY Public
0701 PM Tstm Wnd Gst 5 NNW Dwtn Gillette 44.34N 105.54W
06/21/2024 M51 mph Campbell WY ASOS
&&
MLSThe Rapid City radar (KUDX), 217 km away, was scanning. The volume nearest the first event began at 01:09 UTC.
1 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wyoming in 2024Every state in 2024This day in weather historyWarnings in Wyoming, June 2024
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1190609.